The call is for a hypoglycemic in the lobby of the nursing home. The nurse tells us the woman sleeping in the chair is an admission from a hospital post cardiac care . They were expecting her five hours earlier, but she has just now showed up in the last ten minutes, apparently by private vehicle (not an ambulance) with her suitcase and altered mental status, but no admission papers. Without the admission papers, they can’t admit her. Since she has a bracelet identifying her as a diabetic, they checked her sugar. It was 38. They have given her some oral glucose, but since she is not admitted, they cannot give her any glucagon. They want us to take her back to the hospital.
I look at the woman. “Gena!” I say.
The woman looks up at me with glazed eyes and smiles, pleased to be recognized, and then she drops back off.
Gena is an old frequent customer. I can’t call her a frequent flyer because we rarely ever transported her – hers was always a treat with dextrose and they she’d refuse transport. I have not seen her for years. She used to work in a local convenience store. A customer would come in and find her unresponsive behind the cash register. How many customers would come in and help themselves to chips and soda before one would call 911, I don’t know. We’d strap a tourniquet around her arm, put in an IV, check her sugar, find it always in the 20-40 range, and give her an amp of D50. She’d wake up, give us a big smile, say, “Hey how’ya doing, what’s going on?” and then refuse to go to the hospital. Sometimes we’d get called to her house in town. Her brother would check on her and find her unresponsive sprawled on the couch in front of the TV. Same deal. Amp of D50. Refusal. Then one day while working in the city, I found her unresponsive in a car in the city’s north end – not a place you’d expect to find a fifty-five year old white woman. I checked her sugar – it was 140. She was still unawake and breathing a little irregularly. I looked at her pupils. Pinpoint. 1.2 mg of narcan. She woke right up with the same old smile. “Hey, how’ya doing. What’s going on?” We took her to the hospital. The next day we were sent lights and sirens to a familar address for the lawnmower crash into a tree, patient unresponsive. We arrived to find a riding lawnmower halfway up a tree and rolled on its side with the driver still in the seat. Gilda, snoring. Blood sugar 35. We disentangled her from the lawn mower. Gave her some D50, but despite her brother’s pleadings, she refused to go to the hospital. “She had a blood sugar problem yesterday, too,” the brother said. “Maybe she should go in and get checked.” “Is that what you told him,” I said to Gilda. She looked at me sheepishly and said nothing.
“I know Gena,” I say to the nurse. “We’ll fix her up.”
“I want her taken back to the hospital. No papers, no admission.”
“Well, let’s just wake her up and find out what’s going on. Maybe she can tell us where the papers are.”
“We already looked in her suitcase.”
The IV line goes in and then the amp of D50, and Gena is much more awake now and giving us that big smile. “Hey how’ya doing? What’s going on?” she says.
“What’s going on with you? How’d you get here? Where are your papers?”
“Papers?” she says, as she looks around trying to figure out just where she is. Then she nods off.
She still seems a little out of it. I recheck her sugar. 215. I look at her closer. Asleep with her mouth open. I open an eyelid. Pinpoint.
I gesture to my partner to get her up on the stretcher. The nurse seems pleased now that we are transporting and there will be no battle over trying to make them take the patient.
“Back to the hospital,” I announce.
In our region we are only allowed to give narcan to a patient if their respirations are less than 8 or they show signs of hypoventilation. Gena is easily stimulated, but she then falls back to sleep midsentence. I put a capnography cannula on her and then dim the lights. Ever the scientist, I am curious what the capnography will reveal. Her initial reading is 50 – a bit on the high side, but her respiratory rate is actually 30, although her respirations are erratic and many of them are shallow interrupted by an occasional larger breath. I nudge her; she opens her eyes and then falls back to sleep. I watch the capnography. While her respiratory rate stays high, her ETCO2 starts to rise. Very steadily – the staircase effect. 52, 54, 55, 56, 57, 58, 59. That qualifies as hypoventilation. I get out the narcan and draw up a small dose. .4mg, which I push slowly into the IV, and then wait. A minute passes. No change. Her ETCO2 is now 60. Her pulse SAT has also dropped to 89. I draw up another .4mg. Just as I am ready to push it, she suddenly opens her eyes, sees the syringe and say, “Hey. What’s going on? What are you injecting me with?”
“Nothing,” I say. “I was just flushing the line so it doesn’t clog. Now that you’re awake, tell me how you got to the nursing home and what happened to your paperwork?”
“I need to go to the nursing home. They’re expecting me.”
The monitor shows her ETCO2 is down to 42. Her SAT up to 98%. Impressive.
“We just came from the nursing home,” I say. “That’s where we picked you up.”
She looks confused.
“Let’s try to start from the beginning,” I say. “You got discharged from the hospital. Who picked you up?”
“Two of my roommates,” she says.
“Where did they take you?”
“We went to my apartment to get my stuff.”
“And then what happened?
“The car wouldn’t start so I got a cab.”
“To the nursing home?”
“Yeah, where’s my suitcase and boxes?”
“Your suitcase is right here. We don’t have any boxes.”
She looks around in a panic.
“I brought them with me.”
“Well, they are either there or they’re in the cab of your friends’ car or at your place. Tell me a little more about what you did at your place.”
“What I did?”
“Yeah, like heroin.”
“I did not.”
“Gena, come one, you can tell me.”
She starts to deny it again, but then she breaks into a smile as she shrugs. “Hey, they offered,” she says, “Who am I to say no?”
“And do you know where the paperwork is?”
“I had it with me. Where are my boxes?”
I tell the story at the hospital. Discharged from the cardiac unit. Shows up at the nursing home five hours later by cab. No papers. Hypoglycemic and with heroin on board. The triage nurse just shakes her head and tells me, “Put her in the hall outside 21.”